A forum to focus on treatment related issues and side effects from treatment

Moderator: volmod

Forum rules
Please see the messages in our "Rules" section

The posts on this discussion board are made by members of the General Public and are not intended to constitute medical advice
Lis2012
Posts: 2
Joined: Thu Nov 01, 2012 12:06 am

Gastroparesis bewilderment!!

Postby Lis2012 » Fri Nov 02, 2012 10:53 pm

Hi all,
My Mom (57) was diagnosed in June 2012 with pancreatic cancer. It was thought to be operable but then during surgery, the surgeon discovered it had spread near the lymph nodes and could not detach the primary tumour without disrupting important blood supply. She ended up having a biliary duct bypass instead of the whipple. Anyways, after a 6 week recovery period, we met with the oncologist and she was prescribed the folfirinox regime. It was planned to have 6 chemo sessions, re-scan and then perhaps more chemo. She started the gruelling regime late August and went through the nausea, pins and needles (from oxaliplatin drug) etc but she was battling on. However, after chemo no. 3, vomiting became a massive issue and she was diagnosed with gastroparesis, paralyis of the stomach. Her sypmtoms include vomiting hours after eating. She reports a feeling of fullness before vomiting up undigested food. She never felt nausea with this, just the 'fullness', and also gets instants relief once all the food is up. This was thought to be under control using maxalon and eating little and often (it became less frequent rather then disappeared) but after chemo no 4 last Thursday it worsened. She has been in hospital with this for a full week with an NG tube in to remove all stomach contents as she eats them (eg sips of drink or icecream). The Oncology team and gastroenterology team have never seen this with this chemo or cancer. They're blaming the cancer/chemo but aren't sure and they are trying (with no success so far) to find a pharmacological solution. She is due chemo number 5 this Thursday but that will probably be postponed. We need to get this sorted because it has huge quality of life issues and whatever chance she has, she will get from the chemo so we need her to be able to take it! Has anyone ever encountered similar symptoms or issues? All opinions & contributions are welcome!! -Lis-

susikus
Posts: 188
Joined: Wed Sep 05, 2012 11:01 am

Re: Gastroparesis bewilderment!!

Postby susikus » Sat Nov 03, 2012 7:27 am

Hi Lis, I am sorry to hear about your mum. I don't have any answers for you but more questions really - ideas for you to check that everyone has thought of - these may all already have been done, it's hard to think they wouldn't have. Has your mum been scanned to see if there is any suggestion of duodenal blockage? This would prevent stomach emptying. Is the tumour around/affecting the vagus nerve? This is the nerve that controls the stomach. Is your mum receiving parenteral nutrition - ie food not just IV fluids? This would keep her going while a solution is sought. Does she keep fluids down at all or is it solids only that come back up? What drug solutions have been tried - metochlopramide (maxalon) is a good drug - is she taking it four times a day every day? Have they added in other drugs like Ondansetron? Or Mirtazepine - have a look at wikipedia. That's all that springs immediately to mind. Please come back and let us know how she is doing. Hugs to you Lis, love Sue xxx

Lis2012
Posts: 2
Joined: Thu Nov 01, 2012 12:06 am

Re: Gastroparesis bewilderment!!

Postby Lis2012 » Sun Nov 04, 2012 1:42 pm

Thanks Sue for your response :) Yes, she has had a CT (chest,abdomen and pelvic), x-ray, barium sallow/fluoroscopy and endoscopy with no evidence of any blockage found or a the pancreas' increase sizing narrowing the duodenum. She is on a sub cutaneous pump of maxalon and another drug to help decrease stomach secretions (ends in 'tide', sorry thats pretty vague lol!)She is also on erythromycin to try and promote stomach movement, diflucin in case of oral thrush, creon enzymes to aid digestion(that isn't happening) and IV fluids and TPN FOR nutrition and hydration. Also, she has been given lyrica to try and calm nerves that are often sensitive for people with her profile. THis was recommended by the Pallitive Care Team Consultant- she was the only one who seemed to not be totally lost with her symptoms. She is not suitable for odansetron because of her chemo mix and was on valoid and emend for nausea when she had it in the past. She is not nauseous anymore but receives it if the gastroparesis vomiting is particularly regular, and it makes no difference. She was actually on mirtazepine for the last few months to help her cope with the diagnosis but she hasn't been taking them the last 2 weeks as tablets are very difficult. Its a new idea though, thanks Sue, I will mention it to the Doctors. She is also becoming extremely sensitive to swallowing tablets now. She was never found of them but rarely needed them. Now due to the exteme quantity and vomiting problems, swallowing tablets are often triggering vomiting. Its a mixture of physical and psychological I think re:tablets but most of her meds are liquid, IV, or sub-cutaneous. It was very frustrating when she was repeatedly prescribed tablets or meds PO when we were telling them she would be vomiting them up again!! Anyways, there has definitely been no improvement over the last few days, if anything she is becoming weaker. They don't seem to think there is any mechanical involvement with vagus nevre but are hypothesising hormonal or chemo influences on it's functionning. Nothing is staying in the stomach; solids, fluids, tablets or capsules; its all coming up the NG tube and she gets aspirated too to suction the contents out the NG tube with a syringe before she feels the need to vomit. I know this is a fast disease but considering they can't find anything on the scans and its still classified as 'locally advanced', she should be having more of a shot at getting through her chemo.

DRAD3
Posts: 435
Joined: Wed Mar 16, 2011 11:22 am

Re: Gastroparesis bewilderment!!

Postby DRAD3 » Sun Nov 04, 2012 3:01 pm

Hi Lis - so sorry to hear about your mum. I cannot offer you much help, unfortunately, other than to offer my support at what is an incredibly difficult time for you. Sue has a nursing background so has been able to offer you some wonderful medical help, I see (Sue, you are a star!) Do ring or email the support team, Lis, who will also be able to advise you more specifically and hopefully offer even more help.
Do keep us posted and we will keep everything crossed that your mum improves soon so that she can continue with the chemo.
lots of love
Deb
x

susikus
Posts: 188
Joined: Wed Sep 05, 2012 11:01 am

Re: Gastroparesis bewilderment!!

Postby susikus » Sun Nov 04, 2012 4:32 pm

It does look like your mum's team have thought of everything they can - I thought they must have - I can't imagine they would stop searching for an answer.

Interesting that she was on mirtazapine and came off it - here is what I found on another wikipedia page:

"Antagonism of the 5-HT3 receptor, an action mirtazapine shares with the approved antiemetic ondansetron, significantly improves pre-existing symptoms of nausea, vomiting, diarrhea, and irritable bowel syndrome in afflicted individuals.[86] Mirtazapine may be used as an inexpensive antiemetic alternative to ondansetron"

Might the coming off it have coincided timing wise with the worsening of her symptoms - if tablets induce vomiting then could she have the liquid form?

hope this helps, good luck, keep us posted
Sue, xxx

Jim
Posts: 11
Joined: Sat Nov 08, 2014 10:20 pm

Re: Gastroparesis bewilderment!!

Postby Jim » Thu Jan 01, 2015 2:16 am

Sounds like the stomach not emptying but you've said that the tests showed up duodenum was ok (presumably the doctor went past the duodenum with the camera during the endoscopy to ensure it wasnt obstructed).

If the doctors can get the vomiting issue under control then the Creon will have a chance to absorb the food. My mum is experiencing what we believe to be the stomach in a state of shock following surgery giving her terrible diahorrea even 3 months following surgery which also prohibits proper nutrition.